Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 244, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2000, 9:38 PM CDT for Noble County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 9:38 PM CDT (02:38 UTC)
- Expired
- May 8, 2000, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Noble County, OK
The radar
The Vance AFB radar (KVNX), 82 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:45 PM CDT | Hail 1 | Lucien, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2944 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090240 SVROKC OKC103-090330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 938 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOBLE COUNTY IN NORTHERN OKLAHOMA * UNTIL 1030 PM CDT * AT 938 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF LUCIEN...MOVING EAST NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE BILLINGS...LUCIEN...MARLAND... PERRY AND RED ROCK THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. OTHER STRONG THUNDERSTORMS WERE LOCATED ON THE EAST SIDE OF ENID...ALSO MOVING NORTHEAST. LAT...LON 3658 9745 3618 9746 3627 9705 3659 9705 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:20 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 8, 8:20 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 820 PM CDT MON MAY 8 2000 MINOR CHANGES MADE TO ZONES TO REFLECT LATEST TRENDS. MAIN ACTION CONTINUES WITH ELEVATED CONVECTION IN NORTHERN OKLAHOMA...WELL NORTH OF FRONT FROM SHAWNEE TO NEAR WALTERS. MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL/FLOODING. 00Z RAOB DATA SHOWS CONTINUATION OF COOLING TREND NOTED ALOFT EARLIER THUS POTENTIAL STILL EXISTS FOR SURFACE BASED STORMS TONIGHT AS SHORT WAVE BRUSHES ACROSS THE AREA. OKLAHOMA MESONET CONTINUES TO INDICATE STRONG LOW-LEVEL SOUTHEAST FLOW ACROSS SOUTHERN OKLAHOMA RESULTING IN STRONG CONVERGENCE ALONG THE SLOWLY ADVANCING COLD FRONT. ADAS CAPE VALUES REMAIN ABOVE 3K J/KG ACROSS SOUTH THUS IF ENOUGH MID LEVEL COOLING OCCURS STORMS MAY STILL DEVELOP RAPIDLY WITH POTENTIAL FOR SUPERCELL STRUCTURE GIVEN IMPROVED SHEAR THIS EVENING. ..16.. .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 8, 3:43 PM CDT, 5 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-082200- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 343 PM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT OVER PARTS OF CENTRAL AND NORTHEAST OKLAHOMA... NORTH AND EAST OF A LINE FROM SEMINOLE TO CHICKASHA TO BINGER TO PERRY. ALSO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND EAST OF A LINE FROM COALGATE TO SNYDER TO HINTON TO BRAMAN. SEVERE WEATHER WATCHES MAY BE NEEDED IN PARTS OF THESE AREAS BEFORE SUNSET. DISCUSSION...THUNDERSTORM DEVELOPMENT WILL BE LIKELY BY 7 PM ALONG AND NEAR A SLOW MOVING COLD FRONT EXTENDING FROM NEAR CUSHING TO OKLAHOMA CITY TO SNYDER LATE THIS AFTERNOON. WHILE NORTH WINDS CONTINUE NORTH AND WEST OF THE FRONT... SURFACE WINDS ARE EXPECTED TO BACK FROM SOUTHWESTERLY TO MORE SOUTHERLY TO THE SOUTH AND EAST OF THE FRONT. THESE CHANGES WILL LEAD TO INCREASING CONVERGENCE ALONG THE FRONT... AND A MORE FAVORABLE VERTICAL WIND PROFILE FOR SEVERE THUNDERSTORMS BY EARLY EVENING. WINDS AT MID AND UPPER LEVELS ALSO WILL CONTINUE TO STRENGTHEN...FURTHER ENHANCING VERTICAL SHEAR. MUCH OF WESTERN AND NORTH CENTRAL OKLAHOMA HAS COOLED AND STABILIZED BEHIND THE COLD FRONT. BUT THE AIR REMAINS WARM...HUMID AND VERY UNSTABLE ALONG AND SOUTHEAST OF THE SURFACE BOUNDARY. A STRONG CAP OF WARM AIR SEVERAL THOUSAND FEET ABOVE THE GROUND IS EXPECTED TO WEAKEN THROUGH THIS EVENING... RESULTING IN AN INCREASING CHANCE OF THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. ANY STORMS THAT INITIATE BEFORE SUNSET ARE LIKELY TO INTENSIFY QUICKLY... AND MAY PRODUCE VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY TORNADOES. FURTHER WEAKENING OF THE CAP IS EXPECTED AFTER DARK AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE SOUTHERN ROCKIES. AS A RESULT... MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS LATER TONIGHT... ESPECIALLY ACROSS NORTH CENTRAL OKLAHOMA. SPOTTER GROUPS OVER CENTRAL AND SOUTHWEST OKLAHOMA... FROM AS FAR SOUTH AND WEST AS LAWTON AND SURROUNDING AREAS... NORTHEAST ACROSS MUCH OF CENTRAL OKLAHOMA... SHOULD BE PREPARED FOR POSSIBLE ACTIVATION AT ANY TIME THROUGH THIS EVENING. 24
Local storm report, May 8, 7:29 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT MON MAY 8 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM TONKAWA OK 1.00 INCH HAIL
05/08/00 KAY PUBLIC REPORT
0725 PM 4 WNW MARLAND OK .75 INCH HAIL
05/08/00 NOBLE PUBLIC REPORT
JLLocal storm report, May 8, 8:07 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT MON MAY 8 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0742 PM HENNESSEY OK 1.00 INCH HAIL
05/08/00 KINGFISHER REPORTED BY POLICE DEPT.
0740 PM 4 SSE BILLINGS OK .88 INCH HAIL
05/08/00 NOBLE PUBLIC REPORT
0750 PM 4 E GARBER OK .75 INCH HAIL
05/08/00 GARFIELD PUBLIC REPORT
0
JLLocal storm report, May 8, 8:12 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT MON MAY 08 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 3 S GARBER OK 1.25 INCH HAIL
05/08/00 GARFIELD HAM RADIO REPORT
JLLocal storm report, May 8, 8:36 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT MON MAY 8 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 6 S BILLINGS OK 1.00 INCH HAIL
05/08/00 NOBLE PUBLIC REPORT
0815 PM MARSHALL OK 1.00 INCH HAIL
05/08/00 LOGAN REPORTED BY EOC
0805 PM 8 S PONCA CITY OK 1.00 INCH HAIL
05/08/00 KAY PUBLIC REPORT
0835 PM 3 N HENNESSEY OK .88 INCH HAIL
05/08/00 KINGFISHER PUBLIC REPORT
0830 PM HAYWARD OK .75 INCH HAIL
05/08/00 GARFIELD PUBLIC REPORT
JLLocal storm report, May 8, 9:24 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT MON MAY 08 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM 8 S BARR OK 1.25 INCH HAIL
05/08/00 GARFIELD HAM RADIO REPORT
0906 PM 6 NE LACEY OK 1.25 INCH HAIL
05/08/00 KINGFISHER HAM RADIO REPORT
0915 PM BILLINGS OK .88 INCH HAIL
05/08/00 NOBLE PUBLIC REPORT
0901 PM 8 S BARR OK 1.00 INCH HAIL
05/08/00 GARFIELD HAM RADIO REPORT
0901 PM 6 NE LACEY OK 1.00 INCH HAIL
05/08/00 KINGFISHER HAM RADIO REPORT
0859 PM 8 S BARR OK .88 INCH HAIL
05/08/00 GARFIELD HAM RADIO REPORT
0859 PM 6 NE LACEY OK .88 INCH HAIL
05/08/00 KINGFISHER HAM RADIO REPORT
JLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 37 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| May 8, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 38 min |
| May 8, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 45 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 45 min |
| May 8, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 45 min |
| May 8, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.